Alert archive / Mississippi / Flash Flood Warnings in 2005

Flash Flood Warning 6, NWS New Orleans, LA

May 29, 2005Hancock County, Mississippi

NWS New Orleans, LA issued this flash flood warning at May 29, 2005, 7:44 PM CDT for Hancock County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2005, 7:44 PM CDT (00:44 UTC)
Expired
May 29, 2005, 9:45 PM CDT
In force
2 hr
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Hancock County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.7 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2005-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2005-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
1335 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLIX 300050
FFWLIX
MSC045-300245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
744 PM CDT SUN MAY 29 2005

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HANCOCK COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITY OF WAVELAND

* UNTIL 945 PM CDT

* AT 740 PM CDT...HANCOCK COUNTY EMERGENCY MANAGEMENT REPORTED       
  FLOODING OF SOME ROADWAYS ACROSS SOUTHERN HANCOCK COUNTY WEST OF   
  BAY ST. LOUIS. DOPPLER RADAR ESTIMATES INDICATE RAINFALL AMOUNTS   
  OF 3 TO 5 INCHES HAVE FALLEN ACROSS THIS AREA. ADDITIONAL          
  THUNDERSTORMS AFFECTING HANCOCK COUNTY THROUGH 945 PM WILL PRODUCE 
  ADDITIONAL MODERATE RAINFALL THAT MAY LEAD TO MORE FLOODING. AS A  
  RESULT THE FLASH FLOOD WARNING HAS BEEN EXTENDED.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

LAT...LON 3027 8957 3012 8949 3026 8937 3050 8945

$$
1 follow-up statement
000 
WGUS74 KLIX 300158
FFSLIX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
852 PM CDT SUN MAY 29 2005

MSC045-300245-
HANCOCK MS-
852 PM CDT SUN MAY 29 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 945 PM CDT FOR HANCOCK
COUNTY...

AT 847 PM CDT...DOPPLER RADAR INDICATED THAT THUNDERSTORMS PRODUCING 
HEAVY RAINFALL CONTINUED TO AFFECT SECTIONS OF HANCOCK COUNTY. THIS 
ADDITIONAL RAINFALL IN COMBINATION WITH THE RAIN THAT FELL EARLIER 
DURING THE LATE AFTERNOON AND EVENING WILL CONTINUE TO RESULT IN THE 
POSSIBILITY OF FLASH FLOODING...ESPECIALLY ACROSS SOUTHERN SECTIONS 
OF HANCOCK COUNTY WHERE SOME ROADWAYS WERE ALREADY BEING AFFECTED BY 
HIGH WATER. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. DO 
NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN 
DEPTH BY FOOT OR BY AUTOMOBILE.

LAT...LON 3027 8957 3012 8949 3026 8937 3050 8945

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at May 29, 5:20 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, May 29, 5:20 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
520 PM CDT SUN MAY 29 2005

.UPDATE...
SENT OUT UPDATE TO ZONES TO ADD SEVERE THUNDERSTORM WATCH #350 IN
EFFECT FOR TONIGHT UNTIL MIDNIGHT FOR SE LA ALONG AND NORTH OF A
LINE FROM PLAQUEMINE TO WHITEHALL...LAKE PONTCHARTRAIN AND NWD
INCLUDING THE EXTREME SRN COUNTIES IN SW MS.

&&

.PREVIOUS DISCUSSION...
THIS AFTERNOON SURFACE FRONTAL BOUNDARY STILL ACROSS THE ARKLAMISS
TO OUR N. AN UPPER LOW CURRENTLY SPINS ACROSS SC TX. THIS LOW WILL
MOVE NE ACROSS THE SE TX COAST TONIGHT AND INTO THE SE LA/S MS
COAST. EXIT STAGE RIGHT DISTURBANCE #1 ENTER BAM...#2 BY EARLY
MORNING. WILL BE IN A FAVORABLE PATTERN TONIGHT FOR STORMS TO FILL
IN TONIGHT LATE AHEAD OF THE NEXT UPPER LEVEL SYSTEM APPROACHING AS
WILL HAVE A DECENT JET COMING AROUND THE S SIDE OF THE LOW TONIGHT.
WILL THEREFORE GO WITH SCATTERED POPS FOR THIS EVENING WITH
INCREASING CHANCES AFTER MIDNIGHT. AFTER THAT NOT MUCH BREAK WITH
ONE SYSTEM AFTER ANOTHER MOVING ACROSS IN THE UPPER FLOW THROUGH MID
WEEK ALONG A FRONT THAT SHOULD STALL OUT OVER THE AREA LATE MONDAY.
THE FAUCET IS ON...COULD CONTINUE TO GET SOME HEAVY DOWNPOURS
THROUGH THE WEEK AS THIS AIR MASS REMAINS ON THE JUICY SIDE.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  69  82  70  82 /  70  90  60  70
BTR  71  83  72  83 /  70  90  60  70
MSY  74  85  73  84 /  70  90  60  70
GPT  73  83  73  83 /  50  90  60  70

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
SE LA AND MS COASTAL WATERS...NONE.

&&

8

In the hours before

Local storm report, May 29, 3:16 PM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
316 PM CDT SUN MAY 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     TORNADO          15 N KILN               30.63N 89.43W
05/29/2005                   HANCOCK            MS   EMERGENCY MNGR

            SIGHTING OF A BRIEF TOUCHDOWN AND LIFTED BACK UP NEAR THE
            INTERSECTION OF HIGHWAY 603 AND 53 NEAR NECAISE.

0308 PM     FUNNEL CLOUD     5 NE DESTREHAN          30.01N 90.31W
05/29/2005                   ST. CHARLES        LA   EMERGENCY MNGR

            SPOTTED BY MOTORIST FROM THE I-310 BRIDGE LOOKING
            NORTHEAST. REPORTED AS DECENDING THEN LIFTED.

&&

RICKS
Local storm report, May 29, 4:10 PM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
410 PM CDT SUN MAY 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             LIVINGSTON              30.50N 90.75W
05/29/2005  0.88 INCH        LIVINGSTON         LA   BROADCAST MEDIA

            RELAYED PUBLIC REPORT FROM WAFB-TV BATON ROUGE.

&&

RICKS
Local storm report, May 29, 4:19 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
419 PM CDT SUN MAY 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TORNADO          GULFPORT                30.39N 89.07W
05/29/2005                   HARRISON           MS   EMERGENCY MNGR

            REPORT OF A POSSIBLE TOUCHDOWN NEAR THE LONG BEACH AND
            GULPORT CITY LIMITS.

&&

RICKS
Local storm report, May 29, 4:28 PM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
428 PM CDT SUN MAY 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     TSTM WND DMG     MOUNT HERMAN            30.96N 90.30W
05/29/2005                   WASHINGTON         LA   BROADCAST MEDIA

            REPORTS OF TREES DOWN AND BARN ROOF BLOWN OFF IN THE
            PLEASANT HILL ROAD AREA. RELAYED BY WDSU-TV
            METEOROLOGIST.

&&

RICKS
Special weather statement, May 29, 5:09 PM CDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
509 PM CDT SUN MAY 29 2005

LAZ040-292245-
ST TAMMANY-
509 PM CDT SUN MAY 29 2005

...STRONG THUNDERSTORMS AFFECTING ST TAMMANY PARISH...

STRONG THUNDERSTORMS EXTENDING ALONG AND SOUTH OF INTERSTATE 12 WILL
MOVE NORTHEAST ACROSS ST TAMMANY PARISH THROUGH 6 PM. THESE
THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING...GUSTY WINDS AND
HEAVY DOWNPOURS OF RAIN AS THEY AFFECT AREAS AROUND SLIDELL...
MANDEVILLE...COVINGTON AND PEARL RIVER.

11
Local storm report, May 29, 7:37 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
737 PM CDT SUN MAY 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TSTM WND DMG     3 N WOODVILLE           31.15N 91.30W
05/29/2005                   WILKINSON          MS   EMERGENCY MNGR

            ONE TREE WAS BLOWN DOWN.

0630 PM     TSTM WND DMG     CENTREVILLE             31.09N 91.07W
05/29/2005                   WILKINSON          MS   EMERGENCY MNGR

            A FEW TREES WERE BLOWN DOWN.

&&

11

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:42 PM CDTTornado WarningLIXWalthall50 min
May 30, 2:21 AM CDTSevere Thunderstorm WarningLIXWilkinson24 min
May 30, 2:42 AM CDTSevere Thunderstorm WarningLIXAmite, Wilkinson48 min

Nearby

Flash Flood Warnings in Mississippi, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.